Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 91, NWS Quad Cities, IA

June 18, 1998Des Moines County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 1998, 1:15 PM CDT for Des Moines County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1998, 1:15 PM CDT (18:15 UTC)
Expired
Jun 18, 1998, 2:05 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Des Moines County, IA

The radar

The Quad Cities radar (KDVN), 92 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS1 KMLI 181816 RRA
SVRMLI
IAC057-181905-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DES MOINES COUNTY IN SOUTHEASTERN IOWA

* UNTIL 205 PM CDT

* AT 115 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN
  THE VICINITY OF BURLINGTON MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEDIAPOLIS                                 AROUND 120 PM CDT
  KOSSUTH                                    AROUND 120 PM CDT
  NORTHFIELD                                 AROUND 125 PM CDT
  KINGSTON                                   AROUND 125 PM CDT

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:35 AM CDT, 11 hours 40 minutes earlier.

Area forecast discussion, Jun 18, 1:35 AM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
135 AM CDT THU JUN 18 1998

THE 05Z SURFACE ANALYSIS INDICATED A LOW PRESSURE NEAR HURON SOUTH
DAKOTA WITH A WARM FRONT STRETCHING THROUGH NORTHWEST IOWA INTO
SOUTHWEST IOWA.  WEAKENING LOW PRESSURE CENTER ALSO NOTED
OVER NORTH CENTRAL KANSAS.  POOLING OF DEW POINTS NOTED ACROSS THE
STATE WITH DEW POINT READINGS IN THE LOWER 70S.  THE 700MB 00Z
ANALYSIS SHOWED DRY AIR MOVING INTO EASTERN NEBRASKA WHILE AT 850MB
WARM MOIST AIR WAS PRESENT ACROSS REGION.  LOW LEVEL PROFILERS SHOW
50 TO 60 KNOT JET OVER EASTERN KANSAS INTO CENTRAL IOWA WITH UPPER
LEVEL JET NOSING INTO CENTRAL KANSAS.

CHALLENGE THIS FORECAST IS TIMING OF THUNDERSTORMS AND THE EFFECT
ON TEMPERATURES.

CURRENT SURFACE ANALYSIS APPEARS TO BE FOLLOWING LAST NIGHTS ETA RUN
BY DEVELOPING LOW PRESSURE NORTH INTO THE DAKOTAS WHILE LAST NIGHTS
NGM MOVED THE LOW ACROSS NEBRASKA.  NEW NGM AND ETA RUNS CONTINUE
THIS PATTERN.  BOTH MODELS PULL 500MB VORT ENERGY INTO WESTERN IOWA
TODAY WITH THE ETA A LITTLE MORE AGGRESSIVE.  MODELS STILL
INDICATING GOOD 700MB DRY PUNCH DURING THE AFTERNOON ACROSS EASTERN
IOWA.

NEW ETA RUN INDICATING LARGE DIVERGENT PATTERN AT 300MB TO SET UP
OVER DVN CWA AFTER 12Z WITH STRONG 850MB THETA-E RIDGE IN PLACE
DURING THIS SAME TIME.  MODEL PRECIPITABLE WATER REACHES 1.80 INCHES.
THIS EVENINGS DVN UPPER AIR RUN HAD ABOUT 1.40 INCHES.  ALSO NOTED
ON MODELS WAS GOOD 850-300 DIFLUENCE OVER TOP OF 850MB THETA-E
RIDGE.  THIS...ALONG WITH EXPECTED SLOW MOVEMENT...WILL HELP TO
PRODUCE WIDESPREAD HEAVY RAIN.  CURRENT CONVECTION OVER EASTERN
NEBRASKA SHOWING LITTLE MOVEMENT THUS WOULD EXPECT THIS TO
DISSIPATE THIS MORNING WITH NEW DEVELOPMENT THIS AFTERNOON CREATING
THE HEAVY RAIN AND POSSIBLE SEVERE WEATHER OVER EASTERN IOWA AND
NORTHWEST ILLINOIS.

THE 12Z THICKNESS PROGS WOULD CONTINUE SLOW EAST-NORTHEAST MOVEMENT
OF CONVECTION OVER NEBRASKA.  MAY WANT TO INCLUDE SCATTERED SHOWERS
THIS MORNING ASSOCIATED WITH WARM AIR ADVECTION. DRY SLOT MOVING INTO
SOUTHERN PART OF CWA MAY BRING WARMER THAN FWC TEMPS TO BRL AND MLI.

CID 83/60   DBQ 82/60   MLI 87/60   BRL 89/70

WEISSER

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:34 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa61 min
Jun 18, 3:34 PM CDTSevere Thunderstorm WarningDVNKeokuk61 min
Jun 18, 3:41 PM CDTSevere Thunderstorm WarningDVNBuchanan64 min
Jun 18, 3:57 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren, Washington63 min
Jun 18, 3:57 PM CDTSevere Thunderstorm WarningDVNDelaware, Linn63 min
Jun 18, 3:57 PM CDTSevere Thunderstorm WarningDVNJohnson63 min
Jun 18, 4:20 PM CDTSevere Thunderstorm WarningDVNCedar, Muscatine65 min
Jun 18, 4:20 PM CDTSevere Thunderstorm WarningDVNJones65 min
Jun 18, 4:33 PM CDTSevere Thunderstorm WarningDVNDubuque62 min
Jun 18, 4:37 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Louisa63 min
Jun 18, 4:45 PM CDTSevere Thunderstorm WarningDVNJackson75 min
Jun 18, 4:45 PM CDTSevere Thunderstorm WarningDVNClinton, Scott75 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.